Enter more text here
Drug-Induced Formication: How it Happens and How to Make it Stop
Formication is the sensation as if something is crawling in your skin. Believe it or not, it is a common phenomenon for many people who use stimulant drugs. How does it happen? Is there a way to prevent it? This article highlights what drug-induced formication is and how to make it stop.
The use of illicit drugs can alter many portions of the brain, including those responsible for perceiving sensation. Aside from visual and auditory hallucinations, people can easily have different experience in their sense of touch after the use of drugs.
What is Formication?
Formication is the false feeling of “bugs” crawling under someone’s skin. It comes from the latin word “formica” which means ants. This is called a sensory hallucination that is commonly experienced by those who take stimulant types of drugs. The sensory hallucination associated with taking stimulant drugs are called “tactile hallucinations”, which means there is no physical cause for the sensations being felt.
The first patients who reported chronic formication were those who used cocaine back in 1889. After the sensation was reported increasingly, the term became more known as “coke bugs”, “amphetamites”, or “meth mites” depending on the drug that is being used. Patients who have this problem would also have co-existing dermatosis caused by the sensory hallucination.
Those who think that there may be bugs or worms crawling on their skin would tend to scratch, pick, or injure the part where they feel the sensation to bring a form of relief. Lesions would be found commonly on easy-to-reach areas such as the arms, legs, face, or other parts of the body that can be touched by the hand. The problem may be worse at night and can impact a person’s quality of life if left untreated.
Formication is a sub-category of paresthesia, or sensations in the skin which may include burning, itching, tingling, numbness, warmth or cold.
What Causes Drug-Induced Formication?
Drug-induced formication happens when a person is using various types of drugs with stimulant and hallucinogenic properties. Aside from visual and auditory hallucinations, people who use drugs may also experience ‘false’ tactile sensations. This is caused by the altered sensory functions of the brain during a drug high.
When the brain enters an altered state, some sensations may be distorted or emphasized. Visual stimuli may appear colorful or warped. The person may also start to hear sounds and whispers that aren’t physically existent. Additionally, they may also feel sensations in their skin, or have exaggerated sensations of itch related to drug use.
Drug-induced formication can also happen as a withdrawal symptom of taking various types of drugs. This can be mild to severe depending on the body’s reaction to the withdrawal.
What are the Common Drugs Associated with Drug-Induced Formication?
These drugs either have stimulatory or hallucinogenic properties that cause the false sensations on the skin.
Symptoms of Formication
Formication has different physical and psychological symptoms. Here are some of the signs you can look for if you or a loved one is having drug-induced formication:
Complaints of “Bugs” Crawling on One’s Skin
A person may repeatedly complain of bugs or worms crawling under their skin. You may notice them try to scratch, pinch, or rub their skin to get rid of the sensation. In other instances, you may also notice them exhibit feelings of fear as if they actually saw the bugs that appear to be crawling on their body.
Lesions on Scratchable Body Areas
Drug-induced formication is most common at night, when the body is idle. Additionally, it can also worsen when someone is going through a withdrawal phase. The result may be lesions such as scabs, scars, open wounds, or bumpy areas in the skin where old wounds were picked.
Anxiety and Paranoia
One’s feeling of bugs crawling under the skin may be enough to trigger anxiety and paranoia. Those who experience drug-induced formication may be more prone to worrying and having delusions about their bodies being “attacked”.
It is important to consult a doctor if you notice symptoms of drug-induced formication. The best way to treat this condition is by seeking medical help first before stopping to use any form of recreational drug. There are possible harmful consequences in doing self-withdrawal if not done correctly.
Your doctor may prescribe topical medications to help provide relief on the skin and reduce the complications of lesions. This should be applied regularly on the parts affected, usually once during the day and at night.
Some medications can be prescribed to reduce withdrawal symptoms of previously used drugs. For example, methadone can be used to relieve drug dependence on opioids. As some opioids may cause drug-induced formication, it is important to minimize and eventually eliminate the use of drugs that cause the condition.
Drug-induced formication would sometimes occur on idle moments such as during the night or when the person it as rest. Rehabilitation treatment presents holistic programs that patients can enter in so that they can overcome drug dependence and reduce the struggles during withdrawal.
During the period of medical and rehabilitation treatment, patients may still encounter “skin-crawling” sensations from time to time. To prevent worsening of old lesions and formation of new ones, it is best to wear protective clothing. For example, one can wear long-sleeved shirts, pants, gloves or socks to prevent scratching the skin. Protective clothing can serve as a barrier until a person fully recovers from drug-induced formication.
Incorporating a Healthy Lifestyle
To help decrease withdrawal symptoms by recreational drugs, it is ideal to have a nutritious diet and an active physical lifestyle. These habits can help flush out the substances and other toxins in the body, making it easier to recover from drug-induced formication.
The false sensation of bugs crawling on or within the skin is a sensory hallucination commonly associated with psychostimulant drugs. It was first reported in chronic cocaine users in 1889.
Formication, essentially a tactile hallucination, is an abnormal skin sensation similar to that of insects crawling over or within the skin. From the Latin formicare meaning to creep like an ant,
Joseph S R de Saram (JSRDS)